West Virginia, 2003

Damaging Wind in West Virginia, May 10, 2003

May 10, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the afternoon of the 10th downed trees 2 miles north of Sandstone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 10th downed trees 2 miles north of Sandstone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:52 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 10, 1:52 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
252 PM EDT SAT MAY 10 2003

VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE
SOUTHEAST INTO THE CWA.  THIS WAVE MOVES EAST OF THE CWA LATE THIS
EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF
SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE
FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH
DURING THE DAY AS IT MOVES EAST.  STILL A THREAT FOR TSTMS FOR THE
ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE.

CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK.
SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW
PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD
WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY.  THIS
TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI.

FCSTID =    9
ROA   69  80  57  72 /  70  40  20   0
LYH   69  85  55  70 /  60  30  30   0
DAN   70  89  59  77 /  60  30  30   0
BLF   65  71  49  62 /  70  50  10  10
LWB   62  71  48  58 /  60  50  10  20
BCB   64  75  51  67 /  60  40  20  10
TNB   60  73  50  68 /  40  40  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 10, 2:45 PM EST, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR SOUTHEAST WEST VIRGINIA
AS WELL AS SOUTHWEST VIRGINIA FROM THE BLUE RIDGE WEST.

A SECOND TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL
VIRGINIA EAST OF THE BLUE RIDGE...AS WELL AS NORTH CENTRAL NORTH
CAROLINA.

SEE THE FOLLOWING PRODUCTS CONCERNING THE CURRENT SEVERE
WEATHER SITUATION ...WBCTORRNK ...WBCSVRRNK... WBCSVSRNK...
WBCSPSRNK... AND WBCNOWRNK.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD
AGAIN BE STRONG TO SEVERE BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY.

JH/JDS

In the hours before

Special weather statement, May 10, 10:50 AM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT MAY 10 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE
HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND
POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM
FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Local storm report, May 10, 11:16 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BUCHANAN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

0425 PM                              VA   0.75 IN HAIL
05/09/03   SALEM                          REPORTED BY SALEM COUNTY
                                          911.

0440 PM    BROOKNEAL                 VA   1.00 IN HAIL
05/09/03   CAMPBELL                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0500 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          COUNTY 911.

0545 PM    TURBEVILLE                VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.
                                          REPORTED BY HALIFAX
                                          COUNTY 911.

1155 PM    NATHALIE                  VA   1.00 IN HAIL
05/09/03   HALIFAX                        REPORTED BY HALIFAX
                                          COUNTY 911.
Special weather statement, May 10, 12:30 PM EST, 3 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT MAY 10 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   EAST OF THE BLUE RIDGE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Special weather statement, May 10, 2:21 PM EST, 1 hour 19 minutes before
WVZ042-043-102115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 10 2003

...TORNADO WATCH IN EFFECT UNTIL 7:00 PM...
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE INTO THE REGION BETWEEN 4
AND 430 PM. THIS STORM HAS THE POTENTIAL TO DO WIND DAMAGE...DROP
LARGE HAIL...AND POSSIBLY SPAWN A TORNADO.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITION STATEMENTS OR WARNINGS CONCERNING THIS STORM.

RMG
Local storm report, May 10, 3:15 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    WARM SPRINGS              VA   0.75 IN HAIL
05/10/03   BATH                           REPORTED BY BATH
                                          SHERIFFS OFFICE.

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
May 10, 3:40 PM EST
Where
Summers County, 2 mi N of Sandstone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -80.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355506.